Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Symptoms worse on Fluoxetine

(4 Posts)
summerholsdreamin Mon 10-Oct-16 11:02:09

DH has been on 20mg fluoxetine for about 8 weeks as he's suffered from extreme anxiety for a long time.

However it seems if anything to have made his symptoms worse. He can't sleep, has constant headaches (unheard of) and still feels anxious.
AND to top it all off he is finding it almost impossible to ejaculate (obviously the worst symptom in his book!).

Having been on fluoxetine myself in the past I know it takes a while to kick in but surely 8 weeks is long enough? He's made another GP appointment but can anyone suggest any AD alternatives that may better suit him?

AnxiousCarer Mon 10-Oct-16 11:41:49

Not all ADs agree with everyone and the GP will have the best knowledge of what else may be helpful. DH is on citalipram which caused problems with ejaculation initially but this stopped once he'd been on it a few weeks. The thing is everyones different and experiences different side effects. Hopefully the GP will be able to suggest something else.

couchtofivek Tue 11-Oct-16 14:59:14

Some folk really don't get on with SSRIs. I persisted for 8 weeks with horrific insomnia and raised anxiety on one before finally giving in. I wanted to punch my GP when he said "they should be making you sleepy." Even sleeping tablets didn't help me, I felt like I'd had 10 espressos all the time.

There are other meds he can try, or sometimes a mood stabiliser can be added to an SSRI to alleviate the activating effects of them.

SSRIs are also notorious for blunting both libido and ability to orgasm.

LuckyBitches Tue 11-Oct-16 15:24:13

I've found SSRIs make orgasms more difficult (but not impossible, with perseverence!). I've never taken Fluoxetine, but I do take Sertraline which is known to be a bit more sedative. Having said that, I do also need to take a little (7.5 mg) of Mirtazapine at night as even Sertraline has caused me crippling insomnia. It's amazing how much GPs don't know about the drugs they're prescribing. I suggested Mirtazapine to my GP after a visit to Dr Internet, luckily he's quite open-minded. Works a treat, I sleep like the dead! Maybe your DH would do better on Mirt? It doesn't have any sexual side effects.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now